Alert archive / Maine / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 20, NWS Caribou, ME

July 21, 2003Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 21, 2003, 5:47 PM EDT for Aroostook County, Maine. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2003, 5:47 PM EDT (21:47 UTC)
Expired
Jul 21, 2003, 6:15 PM EDT
In force
28 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Aroostook County, ME

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 9.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 212147
SVRCAR
MEC003-212215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
546 PM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AROOSTOOK COUNTY IN NORTHERN MAINE

* UNTIL 615 PM EDT

* AT 545 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH DAMAGING WINDS 8 MILES SOUTH OF VAN BUREN. THE
  STORM WAS MOVING NORTHEAST AT 20 MPH.

* SPECIFIC LOCATIONS LIKELY TO BE AFFECTED THROUGH 615 PM EDT...     
  VAN BUREN...    HAMLIN...     CASWELL...    

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE
DESTRUCTIVE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

$$

LAT...LON 4708 6809 4695 6792 4710 6770 4725 6791

FITZSIMMONS
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:15 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 21, 3:15 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
315 PM EDT MON JUL 21 2003

.SYNOPSIS...AN AREA OF LOW PRESSURE WILL MOVE NORTH LATE TONIGHT AND MOVE
ACROSS THE REGION ON TUESDAY INTO TUESDAY NIGHT BRINGING A SUBSTANTIAL
AMOUNT OF RAINFALL AND SCATTERED THUNDERSTORMS TO THE FORECAST AREA.
ANOTHER AREA OF LOW PRESSURE WILL MOVE INTO THE STATE FROM THE SOUTHWEST
WEDNESDAY INTO WEDNESDAY NIGHT WITH YET ANOTHER ROUND OF RAIN AND POSSIBLE
THUNDERSTORMS. LOOKS LIKE UNSETTLED WEATHER CONDITIONS INTO FRIDAY AS AN
TROUGH OF LOW PRESSURE REMAINS OVER THE REGION.

DISCUSSION...
MAIN FOCUS THIS PKG WILL BE QPF & PSBL CONVECTION W/UPCOMING WX SYSMS.

TOOK A BLEND OF THE GFS/ETA FOR THE SHORT TERM. GUID POINTING TO SOME
HEAVIER RAFL LATER TONIGHT INTO TUE MAINLY ACROSS NORTHERN & CENTRAL ZONES
AS LOW PRES RIDES NORTH FROM NYS INTO THE CWFA. WILL KEEP CAT POPS ACROSS
CWFA XCPT DOWNEAST WHERE I WILL CARRY LIKELY PER COORD W/GYX. THANKS GYX.
WILL NEED TO KEEP AN EYE ON THINGS THIS EVENING AS SOME CONVECTION BREAKING
OUT ACROSS CENTRAL CWFA DUE TO MORE INSOLATION PER LATEST VIS SATL IMAGERY.
MOSAIC SHOWING AREA OF SHRA & SCTD TSRA MOVG ENE INTO WESTERN AND DOWNEAST
AREAS. KEPT MENTION OF THUNDER IN THE GRIDS TONIGHT. SPD MAX IN LOW/MID
LEVELS PROGGED TO COME N OVERNIGHT INTO TUE AIDING IN HEAVIER RAFL & PSBLY
STGR TSTMS ON TUE. GFS/ETA SOUNDINGS PER BUFKIT SHOW POTENTIAL FOR +TSRA
W/GUSTY WINDS. DECENT PARAMS POINTING TO THIS POTENTIAL MAINLY FROM
CAR-MLT-GNR LINE ON TUE AFTERNOON.

WILL SEE A BREAK IN THE ACTION COME TUE EVENING/TUE NIGHT W/1ST SFC LOW MOVG
INTO NEW BRUNSWICK. FOLLOWED THIS TREND W/PRECIP TAPERING TO SHRA. ANOTHER
SFC LOW PRES MOVES N ON STALLED FRONT ON WED W/ANOTHER ROUND OF RAFL. SOME
POTENTIAL FOR MORE HEAVY RAFL IN UPSLOPED FAVORED AREAS ON WED. HOWEVER...
GFS LOOKS LIKE IT COULD BE SUFFERING FROM CONVECTIVE FEEDBACK...SO I CUT
QPF IN HALF W/THIS SYSM.

USED ETA TEMPS FOR MINS BASED WHAT TYPE OF PATTERN WE/LL BE UNDER. I
DON/T SEE MUCH DECLINE IN DWPTS FROM WHERE THEY ARE ATTM. I USED A MATCH OF
ETA FOR MAXES W/A BLEND OF THE MAV. FWC MAXES LOOK TOO COOL.

FOR THE EXTENDED: UNSETTLED WX PATTERN THRU THE PERIOD FOR THE MOST
PAR. CONTD W/A CONSENSUS APCH FROM THU INTO MON. I LIKE THE GEM/UKMET &
ECMWF FOR THE MOST PART. USED THE GFS/GEM BLEND FOR FRI W/FRONTAL BOUNDARY
& VIGOROUS VORTICITY MOVG THRU THE CWFA. LOOKS LIKE A BREAK IN THINGS
FRI NIGHT INTO EARLY SAT & THEN ANOTHER SYSM APCHS FROM SOUTHERN CAN
SAT AFTERNOON INTO SAT NIGHT. FRONTAL BOUNDARY LOOKS LIKE IT SAGS ACROSS
CENTRAL MAINE AND LOOKS AS IF IT WILL STALL & BECOME A FOCUS FOR SHRA/TSRA
LATE SUN IN MON. TRIED TO SHOW IT THIS WAY IN THE GRIDS. LONG RANGE GUID
HAS DONE A SWITCH FROM SHOWING BUILDING HEIGHTS TO INDICATING 500
MB HEIGHTS REMAINING BETWEEN 570-576DM AS UPPER TROF REMAINS IN PLACE
PRETTY MUCH OVER MID-WEST SECTION OF THE COUNTRY. SOME LIGHT MASSAGING OF
TEMPS...BUT NOT NOTHING DRASTIC FROM PRVS PKGS AS I WANTED TO STAY
W/CONTINUITY.

MARINE...LOOKS LIKE SCA RIGHT THRU THE EXTENDED PERIOD PRETTY MUCH ESP FOR
SEAS. WILL SEE WINDS APCH 20-25 KTS TONIGHT. WINDS COME DOWN ON TUE AS
GRADIENT WEAKENS & LOW LEVEL JET RIDES TO THE N W/SFC LOW PRES MOVG INTO
CANADA. ANOTHER SURGE OF WINDS COMES WED NIGHT AS 2ND LOW PRES & LLVL JETLET
MOVE NE. SEAS TO REMAIN IN 4-6 FT RANGE.

AVIATION...CONDITIONS WILL LOWER TO MVFR TONIGHT W/APCH OF SYSM & PRECIP.
AS A MATTER OF FACT...LOOKS LIKE MVFR TO REMAIN INTO TUE. MIGHT SEE A
BRIEF PD OF IFR CONDITIONS LATER TONIGHT INTO TUE MORNING W/APCHG SYSM.

.CAR...SCA.

JAH
Hazardous weather outlook, Jul 21, 5:59 AM EDT, 11 hours 48 minutes before
MEZ001>006-010-011-015>017-029>032-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
559 AM EDT MON JUL 21 2003

HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK...          HANCOCK...          NORTHERN SOMERSET...
PENOBSCOT...          PISCATAQUIS...      WASHINGTON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

SIGNIFICANT RAINFALL IS POSSIBLE ACROSS THE REGION THROUGH THURSDAY
AS A DEEP...SLOW MOVING TROF OF LOW PRESSURE CROSSES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR
ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.

KHW

In the hours before

Special weather statement, Jul 21, 3:31 PM EDT, 2 hours 16 minutes before
MEZ001-002-212030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
331 PM EDT MON JUL 21 2003

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 324 PM EDT...DOPPLER WEATHER RADAR INDICATED THUNDERSTORMS WITH
SMALL HAIL 16 MILES SOUTHWEST OF DEBOULLIE MOUNTAIN. THESE STORMS WAS
MOVING NORTHEAST AT 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 430 PM EDT INCLUDE...
    DEBOULLIE MOUNTAIN...                       PORTAGE...
    EAGLE LAKE...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 40 MILES AN HOUR...

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4662 6960 4656 6892 4693 6807 4722 6867

WOLFE
NNNN
Special weather statement, Jul 21, 3:58 PM EDT, 1 hour 49 minutes before
MEZ001-003-212015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
358 PM EDT MON JUL 21 2003

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...SOMERSET COUNTY...

AT 353 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS. THE STORM WAS MOVING NORTHEAST AT 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 415 PM EDT INCLUDE...
  REMOTE AREAS OF WESTERN AROOSTOOK COUNTY

  REMOTE AREAS OF NORTHERN SOMERSET COUNTY

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 40 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4648 7026 4635 7007 4656 6974 4671 6996

WOLFE
NNNN
Special weather statement, Jul 21, 4:33 PM EDT, 1 hour 14 minutes before
MEZ001-002-212130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
433 PM EDT MON JUL 21 2003

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 428 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL 8 MILES SOUTHEAST OF EAGLE LAKE. THE STORM WAS MOVING
NORTHEAST AT 30 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 530 PM INCLUDE...
EAGLE LAKE...         STOCKHOLM...        VAN BUREN...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4697 6873 4681 6859 4700 6775 4733 6814

WOLFE
NNNN
Local storm report, Jul 21, 5:44 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
0544 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    S STOCKHOLM               ME   WIND DAMAGE
07/21/03   AROOSTOOK                      HALF DOZEN TREES BLOWN
                                          DOWN ON RT 161 NEAR MOBIL
                                          STATION

COBB

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:03 PM EDTSevere Thunderstorm WarningCARAroostook42 min

Nearby

Severe Thunderstorm Warnings in Maine, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.